MOXALACTAM disodium (Moxam) is a new β-lactam antibiotic with a broad clinical spectrum and is considered by some a third-generation cephalosporin. This report documents the development of significant coagulopathy in two patients shortly after the administration of the drug.
Report of Cases
A 68-year-old woman was admitted with left lower quadrant abdominal pain of two days' duration. After examination the patient underwent exploratory laparotomy and was found to have a gangrenous appendix with perforation. Bacteroides fragilis and group D streptococcus were cultured from the abdominal wound. Preoperative medications included methyldopa and hydrochlorothiazide. In the immediate postoperative period the patient was treated with moxalactam disodium, 2 g intravenously (IV) every eight hours; cimetidine, 300 mg IV every eight hours; and penicillin G potassium, 2 million units IV every four hours. The postoperative course was complicated by oliguria and serum creatinine elevation to 2.1 mg/dL on postoperative day 5, with